View More View Less
  • 1 Dolby Laboratories
Restricted access

Purchase article

USD  $25.00

1 year subscription (Individual Only)

USD  $800.00


We provide a new proof of Hua's result that every sufficiently large integer N ≡ 5 (mod 24) can be written as the sum of the five prime squares. Hua's original proof relies on the circle method and uses results from the theory of L-functions. Here, we present a proof based on the transference principle first introduced in[5]. Using a sieve theoretic approach similar to ([10]), we do not require any results related to the distributions of zeros of L- functions. The main technical difficulty of our approach lies in proving the pseudo-randomness of the majorant of the characteristic function of the W-tricked primes which requires a precise evaluation of the occurring Gaussian sums and Jacobi symbols.

  • [1]

    Berndt, B., Evans, R. J. and Williams, K. S., Gauss and Jacobi Sums, Canadian Mathematical Sociey Series Monographs and Advanced texts, John Wiley and Sons (1998).

    • Search Google Scholar
    • Export Citation
  • [2]

    Bourgain, J., On Λ(p)-subsets of squares, Israel J. Math., 67 (1989), 291311.

  • [3]

    Browning, T. D. and Prendiville, S. M., A transference approach to a Roth-type theorem in the squares, International Mathematics Research Notices 2016, 130.

    • Search Google Scholar
    • Export Citation
  • [4]

    Chow, S., Roth-Waring-Goldbach, International Mathematics Research Notices, Volume 2018, Issue 8, April 2018, 23412374.

  • [5]

    Green, B., Roth's theorem in the primes, Annals of Mathematics, 161 (2005), 16091636.

  • [6]

    Green, B. and Tao, T., Restriction theory of the Selberg sieve with applications, Journal de Theorie des Nombres Bordeaux, Volume 18 (2006) no. 1, 147182.

    • Search Google Scholar
    • Export Citation
  • [7]

    Hua, L. K., Some results in the additive prime number theory, Quart. J. Math., 9 (1938), 6880.

  • [8]

    Li, H. and Pan, H., A density version of Vinogradov's three primes theorem, Forum Mathematicum, 22 (4) (2010), 699714.

  • [9]

    Shao, X., A density version of the Vinogradov three primes theorem, Duke Math. J., 163 (3) (2014), 489512.

  • [10]

    Shao, X., An L-function free proof of Vinogradov's three primes theorem, Forum of Mathematics, Sigma, 2 (2014), e27.

  • [11]

    Tao, T., Lecture Notes 1 for 254A,

  • [12]

    Vaughan, R. C., The Hardy-Littlewood method, 2nd ed., Cambridge Tracts in Mathematics, vol. 125, Cambridge University Press, Cambridge, 1997.

    • Search Google Scholar
    • Export Citation